What you should know about Delsym cough syrup
How the formulation differs from other cough medicine
Delsym is a brand of cough syrup made with a time-release formulation of a drug called dextromethorphan. Dextromethorphan is included in many brand name medications for cough, cold and flu, including Robitussin, Dimetapp and Theraflu. It is used to temporarily relieve a cough caused by a mild irritation of the throat and bronchial tubes and by inhaled irritants.
Delsym differs from other formulations based on dextromethorphan in that the active ingredient is surrounded by an edible plastic called Polistirex.
When ingested, the plastic molecule is slowly dissolved by gastric acid, releasing the drug into the body over 12 hours. It is the only freely available cough medicine of this kind. One teaspoon (5 mL) of dextromethorphan Polistirex is equivalent to 30 mL of dextromethorphan.1
Delsym can be used in adults and children over four years of age. It should only be used in children under four years of age if directed by a doctor.
The recommended dosage is as follows:1
Adults and children over 12 years of age: two teaspoons (10 mL) every 12 hours, not more than four teaspoons (20 mL) in 24 hours
Children from six to under 12 years: one teaspoon (5 mL) every 12 hours, no more than two teaspoons (10 mL) in 24 hours
Children from four to under six years: half a teaspoon (2.5 mL) every 12 hours, no more than one teaspoon (5 mL) in 24 hours
Common side effects
Although Delsym is considered safe when used as directed, in some cases it may cause side effects, most of which are mild and self-limiting. The most common side effects include:2
Contraindications and considerations
Do not take Delsym if you are taking or have taken a monoamine oxidase inhibitor (MAOI) in the past two weeks. MAOIs are a class of drugs used to treat depression, anxiety, and other mood disorders.
You should stop taking Delsym and call your doctor or health care professional if your symptoms worsen, last longer than seven days, or are accompanied by a fever that lasts longer than three days. The same rules apply to children if your symptoms persist for more than five days.
Dextromethorphan is used by some for recreational purposes and, when taken in excess, can cause a dissociative hallucinogenic state similar to the drugs ketamine and PCP. Symptoms include a distorted “out-of-body” feeling, euphoria, excitement and loss of sense of time.3
Dextromethorphan can easily be overdosed by three times the recommended dose. The effects may vary depending on body size and previous exposure to the drug.
If you take an overdose of Dextromethorphan the side effects may be serious and include
blurred vision or double vision
High blood pressure (hypertension)
Low blood pressure (hypotension)
Difficulties in urinating
In extreme cases, temporary loss of vision, an excessively fast heart rate (tachycardia) and blackouts may occur, the conditions of which require emergency medical treatment. Regular recreational use over a long period of time can cause withdrawal symptoms, some of which can be quite severe. It is known that taking large quantities of the formulation also leads to death.